Alert archive / Kansas / River Flood Warnings in 2019
River Flood Warning 55, NWS Topeka, KS
NWS Topeka, KS issued this river flood warning at May 18, 2019, 8:43 PM CDT for Pottawatomie County, Kansas. It took effect at May 19, 2019, 11:17 AM CDT. It was in force for 32 hr.
The area
The counties it named.
The facts
- Issued
- May 18, 2019, 8:43 PM CDT (01:43 UTC)
- In effect from
- May 19, 2019, 11:17 AM CDT
- Expired
- May 20, 2019, 7:10 PM CDT
- In force
- 32 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- Minor
County Pottawatomie County, KS
The radar
The Topeka radar (KTWX), 44 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at May 18, 6:36 PM CDT, 2 hours 7 minutes earlier.
Area forecast discussion, May 18, 6:36 PM CDT, 2 hours 7 minutes before
Area Forecast Discussion National Weather Service Topeka KS 636 PM CDT Sat May 18 2019 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Sunday) Issued at 343 PM CDT Sat May 18 2019 Convection associated with a lead shortwave over the southern Plains has slowly diminished this afternoon but not after producing very strong winds this morning in the Emporia area. Precipitation production was very efficient despite fairly fast motions and some rivers are already responding in mainly east central Kansas where estimated rainfall of near 2 inches fell. Local skies remain fairly cloudy downstream of the southern Plains convection with temps only in the 60s but afternoon clearing has ensued in south central Kansas near the surface low and synoptic stationary boundary where visible satellite shows some development. Additional elevated storms were forming near the main upper trough in southeastern Colorado and far southwestern Kansas. Guidance remains fairly consistent in destabilization returning to eastern Kansas late this afternoon and evening with minor mid-level cooling. This may be able to support some severe weather concern with convection forming in the next several hours along the convergence zone to the southwest. Confidence in precip trends over the next several hours remains low given several ongoing areas of convection however. Higher confidence exists for scattered showers and storms later tonight to around sunrise Sunday as the upper low swings east to northeast across the state with more limited instability. Will need to keep an eye on short-term rainfall amounts where recent bands of heavy rain fell but the potential for widespread flash flooding is too low for a Watch. Clearing skies and breezy northwest winds should dominate Sunday with another cool day. .LONG TERM...(Sunday night through Saturday) Issued at 343 PM CDT Sat May 18 2019 The area remains under deep subsidence into Sunday night until the next upper trough makes its way into the central Rockies then swings northeast to north as a negatively-titled trough Monday night into Tuesday. There continues to be some model variation in timing and locations of the highest precip amounts but these are rather minor given the setup. Deep isentropic upglide over the departing surface ridge leads to initial precip Monday with the trough axis approach and passage for a wet Monday night and Tuesday. Widespread amounts of a few inches still seem likely with locally higher amounts very likely. Given responses to today's rainfall, flash and river flooding remains quite possible. Some mainly elevated severe potential exists around Monday evening, though eastern areas could have some surface-based storms Tuesday if a break can occur early in the day. Pattern becomes quite amplified in the middle to later portions of the week, particularly if the 12Z ECMWF verifies, with upper trough over the West and upper high over the Southeast. Although differences are noticeable in the large scale, the low-level baroclinic zone will likely be over the region at least temporarily and brings additional shower and thunderstorm potential for much of the period from Wednesday into the end of the week. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 632 PM CDT Sat May 18 2019 Scattered convective cloud debris in the low MVFR range may briefly pass terminals, but otherwise VFR prevails initially before the next round of TSRA is progged to reach KMHK around 02Z and KTOP/KFOE near 04Z where ceilings fall to MVFR. Occasional IFR cannot be ruled out with scattered TSRA prevailing through 10Z. As activity clears west to east, fropa shifts weak winds towards the west northwest above 10 kts sustained. MVFR stratus gradually scatters to clear conditions during the mid morning hours. && ...Update to aviation forecast discussion... .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...65 LONG TERM...65 AVIATION...Prieto
Hazardous weather outlook, May 18, 10:12 AM CDT, 10 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 1012 AM CDT Sat May 18 2019 KSZ008>012-020>024-026-034>040-054>056-058-059-191515- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 1012 AM CDT Sat May 18 2019 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. Thunderstorms are expected to increase in coverage from south to north through the day and more thunderstorms are likely across the entire area tonight. Some of these storms may be severe with large hail and damaging winds. A tornado or two is also possible along and southeast of Interstate 35. Locally heavy rainfall is also possible which could result in flash flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Severe thunderstorms are possible Monday night into Tuesday. Heavy rainfall is likely in these periods which will increase the flash flooding potential. River flooding may also possible result Monday night into the middle and later portions of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 8:53 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 52 min |
| May 18, 9:03 PM CDT | Special Weather Statement | TOP | Dickinson | 27 min |
| May 18, 9:17 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Morris | 43 min |
| May 18, 9:51 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Morris, Riley | 39 min |
| May 18, 9:57 PM CDT | Areal Flood Advisory | TOP | Clay, Dickinson | 4 hr |
| May 18, 10:28 PM CDT | Special Weather Statement | TOP | Wabaunsee | 32 min |
| May 18, 10:44 PM CDT | Flash Flood Warning | TOP | Clay, Dickinson, Geary, Riley | 4 hr |
| May 18, 10:51 PM CDT | Areal Flood Advisory | TOP | Clay, Cloud, Ottawa, Republic, Washington | 4 hr |
| May 18, 11:08 PM CDT | Special Weather Statement | TOP | Coffey, Osage, Shawnee, Wabaunsee | 67 min |
| May 18, 11:12 PM CDT | River Flood Warning | TOP | Clay | 15 days |
| May 18, 11:43 PM CDT | Flash Flood Warning | TOP | Pottawatomie, Riley | 6 hr |
| May 18, 11:48 PM CDT | River Flood Warning | TOP | Dickinson | 4 days |
| May 18, 11:56 PM CDT | River Flood Warning | TOP | Marshall | 60 days |
| May 19, 12:30 AM CDT | River Flood Warning | TOP | Riley | 9 hr |
| May 19, 12:43 AM CDT | Areal Flood Advisory | TOP | Jackson, Pottawatomie | 3 hr |
| May 19, 12:59 AM CDT | River Flood Warning | TOP | Cloud | 10 hr |
| May 19, 4:17 AM CDT | Flash Flood Watch | TOP | Anderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more | 63 hr |
| May 19, 2:55 PM CDT | River Flood Warning | TOP | Lyon | 17 hr |
Nearby
River Flood Warnings in Kansas, 2019Every river flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.